Daily Brief: 2017.1.4

THREAT ANALYSIS

10-month old narrowly survives after ingesting fentanyl

According to reports, a 10-month-old baby from Massachusetts had to be revived twice after she was exposed to the synthetic opiate, fentanyl. This is the latest incident to spotlight the toll that opioids are taking on young children.
(Sources: CBS NewsBoston GlobeFox News

Fentanyl is a powerful synthetic opiate analgesic which is similar to but more potent than morphine. Fentanyl binds to the body's opiate receptors, which are highly concentrated in areas of the brain that control pain and emotions. Signs of fentanyl use include drowsiness, dizziness, nausea, vomiting and a lack of alertness. Signs of fentanyl overdose include seizures, low blood pressure, pinpoint pupils, slowed heartbeat, and respiratory reduction.
(Sources: NIDAProject KnowCDC)

Deaths involving fentanyl more than doubled in 2014 in the United States. More specifically, in 2014, 4,200 people died from overdoses involving fentanyl, whereas, in 2013 1,905 deaths were documented. This equates to an increase from six deaths per one million people to 13 deaths per one million people.
(Sources: CBS NewsNBC News)

ACTION STEPS

  1. Individuals who are physically dependent on abused opioid should seek professional medical help in order to mitigate the risk of overdosing. 
  2. To prevent death from overdose, people who are at risk for opioid overdose should have access to naloxone and a syringe so that it can be injected into a muscle in the case of overdose. 
  3. SAMHSA has an Opioid Prevention Overdose Toolkit that provides important information on opioid overdose and how to use naloxone to save lives. 
    (Source: SAMHSA)
Stefanie SullivanComment